Thunderstorm Wind, Fall River
- When
- August 10, 6:40 PM MST
- Where
- Fall River County, Edgemont
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 43.300, -103.830
Wind gusts were estimated at 60 mph.
A thunderstorm briefly became severe as it moved into Fall River County and produced wind gusts to 60 mph in Edgemont.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm briefly became severe as it moved into Fall River County and produced wind gusts to 60 mph in Edgemont.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 10, 4:08 PM MST, 2 hours 32 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 508 PM MDT FRI AUG 10 2012 .AVIATION...00Z TAFS SCT TSTMS EXPECTED TONIGHT THROUGH SATURDAY. MOSTLY VFR CONDITIONS EXPECTED...ALTHOUGH BRIEF IFR CONDITIONS EXPECTED IN HEAVIER STORMS. A COLD FRONT WILL MOVE THROUGH NERN WY SAT MORNING AND WRN SD SAT AFTERNOON...SHIFTING WINDS TO THE NORTHWEST WITH GUSTS TO 30KTS. && .PREV DISCUSSION... /ISSUED 311 PM MDT FRI AUG 10 2012/ DISCUSSION...CURRENT SURFACE ANALYSIS PLACES LOW OVER EAST-CTRL MONTANA WITH SOUTH-SOUTHEAST FLOW OVER WRN SOUTH DAKOTA AHEAD OF THE LOW. UPPER LEVEL ANALYSIS PLACES HIGH NEAR THE FOUR CORNERS REGION...BRINGING MONSOONAL FLOW TO THE DAKOTAS. INITIAL WEAK SHORT WAVE NOW PUSHING INTO THE CWA RESULTING IN SOME SHOWERS OVER NWRN SD AND ONE SEVERE STORM OVER THE NRN BLKHLS. THE NEXT STRONGER TROF CONTINUES TO PUSH INTO THE ROCKIES. FOR THE REST OF THIS AFTERNOON INTO TONIGHT...ISOLD/SCT STORMS WILL CONTINUE TO SLOWLY DEVELOP WITH THE INITIAL TROF. WITH MODEST INSTABILITY COMBINED WITH AMPLE SHEAR...A FEW SEVERE STORMS WITH LARGE HAIL/STRONG WINDS WILL REMAIN POSSIBLE...BUT WIDESPREAD SEVERE IS NOT EXPECTED. BY LATER THIS EVENING STRONGER SECOND WAVE PUSHES THROUGH THE RIDGE AND STARTS ITS APPROACH INTO THE AREA WITH BROAD AREA OF LIFT DEVELOPING. EXPECT SHOWER/THUNDERSTORM ACTIVITY TO INCREASE IN COVERAGE OVER THE WRN CWA...THEN SLOWLY SPREAD EASTERLY OVERNIGHT. ON SATURDAY...TROF SLOWLY MAKES ITS WAY INTO THE AREA WITH SHOWERS/THUNDERSTORMS CONTINUING TO SPREAD TO THE EAST WHILE SURFACE LOW/COLD FRONT SLIDE THROUGH THE CWA. TEMPERATURES WILL BE TRICKY AND HIGHLY DEPENDENT ON FRONT TIMING ALONG WITH AMOUNT OF CLOUD COVER...SO FOR NOW HAVE BACKED OF A BIT TOWARDS GUIDANCE. PRECIP WILL START TAPERING IN THE AFTERNOON ENDING OVERNIGHT AS TROF PROGRESSES EAST. FOR SUNDAY...RIDGE STARTS TO BUILD BACK INTO THE AREA IN THE WAKE OF DEPARTING TROF WITH BREEZY NORTHWESTERLY WINDS CONTINUING. AGAIN COOLED TEMPS OFF A BIT WITH COOLER AIRMASS BEHIND DEPARTING COLD FRONT. EXTENDED...GFS AND ECMWF ARE IN REASONABLE AGREEMENT ON KEEPING A LONG WAVE RIDGE JUST WEST OF OUR CWA EARLY IN THE WEEK AND THEN DEVELOPING A STRONG TROF OVER THE CANADIAN PRAIRIE PROVINCES MID WEEK AND DRIVING IT SOUTHEASTWARD. 12Z ECMWF IS INITIALLY LESS AGGRESSIVE WITH THIS TROF THAN LAST NIGHTS RUN...BUT STILL SHOWS STRONG TROF AND IS IN BETTER AGREEMENT WITH THIS MORNINGS GFS. JUST BEYOND THIS FCST PERIOD BOTH MODELS STRENGTHEN THE RIDGE BEHIND THIS TROF WITH THE ECMWF SHOWING AN OMEGA BLOCK IN PLACE BY SATURDAY AM. BY THIS TIME...IT IS MUCH DIFFERENT FROM THE GFS. LOWERED POPS A BIT EARLY IN THE WEEK AND THEN INCREASED THEM MID TO LATE WEEK TO FIT PLACEMENT OF THE TROF AND RIDGE AT 500MB. ALSO LOWERED TEMPS LATE IN THE WEEK IN AGREEMENT WITH NEIGHBORS AND TO BE CONSISTENT WITH STRENGTH OF TROF AND EXPECTED SOUTHWARD SURGE OF COLD AIR UNDER AND BEHIND IT. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && SHORT TERM...77 LONG TERM....BARBER AVIATION...JOHNSON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 626 AM MDT FRI AUG 10 2012 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-111300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 626 AM MDT (726 AM CDT) FRI AUG 10 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THERE WILL BE A CHANCE FOR THUNDERSTORMS THIS AFTERNOON ACROSS NORTHEASTERN WYOMING AND FAR WESTERN SOUTH DAKOTA...WITH THE CHANCES SPREADING EASTWARD ACROSS THE REST OF THE FORECAST AREA TONIGHT. THE THREAT FOR WIDESPREAD SEVERE THUNDERSTORMS IS LOW...BUT ISOLATED STRONG TO SEVERE STORMS ARE POSSIBLE WITH HAIL...GUSTY WINDS...AND HEAVY RAIN. THE BETTER CHANCES FOR STRONGER THUNDERSTORMS WOULD BE OVER NORTHEASTERN WYOMING AND FAR WESTERN SOUTH DAKOTA DURING THE LATE AFTERNOON AND EARLY EVENING HOURS. THE GRASSLAND FIRE DANGER INDEX WILL BE IN THE EXTREME CATEGORY THIS AFTERNOON ACROSS MUCH OF THE WESTERN SOUTH DAKOTA PLAINS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE CHANCE FOR THUNDERSTORMS WILL CONTINUE ON SATURDAY ACROSS THE AREA AS A COLD FRONT MOVES EAST ACROSS THE FORECAST AREA. A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE DURING THE MIDDAY THROUGH EARLY EVENING HOURS...MAINLY FOR AREAS SOUTH AND EAST OF THE BLACK HILLS. HAIL AND GUSTY WINDS ARE LIKELY WITH ANY STRONGER STORMS THAT DEVELOP. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
453 PM MDT FRI AUG 10 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM HAIL HAYWARD 43.87N 103.33W
08/10/2012 E1.00 INCH PENNINGTON SD TRAINED SPOTTER
&&
POJORLIEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
514 PM MDT FRI AUG 10 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM HAIL DEADWOOD 44.38N 103.73W
08/10/2012 E1.00 INCH LAWRENCE SD TRAINED SPOTTER
&&
POJORLIEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
516 PM MDT FRI AUG 10 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HAIL 5 NNW FAIRBURN 43.75N 103.24W
08/10/2012 E1.00 INCH CUSTER SD TRAINED SPOTTER
HAIL CAUSED DAMAGE, INCLUDING BROKEN GLASS
&&
POJORLIESPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
524 PM MDT FRI AUG 10 2012
WYZ055-058-110030-
SOUTHERN CAMPBELL WY-WESTON WY-
524 PM MDT FRI AUG 10 2012
...SIGNIFICANT WEATHER ADVISORY FOR EXTREME SOUTHEASTERN CAMPBELL AND
SOUTHERN WESTON COUNTIES UNTIL 630 PM MDT...
AT 521 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTH OF ROCHELLE...OR 27 MILES EAST OF
WRIGHT...MOVING EAST AT 25 MPH. ANOTHER STRONG STORM WAS LOCATED
NEAR MORRISEY ALSO MOVING EAST AT 25 MPH.
HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
ROCHELLE...
CLARETON...
MORRISEY...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
&&
LAT...LON 4362 10512 4379 10505 4370 10405 4350 10406
4349 10465
TIME...MOT...LOC 2323Z 287DEG 21KT 4367 10496
JOHNSONSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
547 PM MDT FRI AUG 10 2012
SDZ042-110045-
SHANNON SD-
547 PM MDT FRI AUG 10 2012
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SHANNON COUNTY UNTIL 645
PM MDT...
AT 544 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES SOUTHWEST OF RED SHIRT...OR 26 MILES
EAST OF DOWNTOWN HOT SPRINGS...MOVING SOUTHEAST AT 25 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
OGLALA...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 4343 10301 4360 10300 4361 10299 4361 10294
4366 10292 4334 10248 4314 10277
TIME...MOT...LOC 2347Z 321DEG 23KT 4351 10295
SCHILDSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 717 PM MDT FRI AUG 10 2012 SDZ029-074-110200- HERMOSA FOOT HILLS SD-SOUTHERN BLACK HILLS SD- 717 PM MDT FRI AUG 10 2012 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CUSTER COUNTY UNTIL 800 PM MDT... AT 713 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR JEWEL CAVE...OR 9 MILES WEST OF DOWNTOWN CUSTER...MOVING EAST AT 25 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... DOWNTOWN CUSTER... CRAZY HORSE MEMORIAL... SANATOR... STOCKADE LAKE... BLUE BELL... CENTER LAKE... CUSTER PARK GAME LODGE... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. && LAT...LON 4386 10340 4362 10334 4362 10385 4381 10388 TIME...MOT...LOC 0118Z 262DEG 21KT 4373 10373 JOHNSON
The Rapid City radar (KUDX), 122 km away, was scanning. The volume nearest the first event began at 01:40 UTC.
1 thunderstorm wind. Local standard time, as filed.
Wind gusts were estimated at 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2012Every state in 2012This day in weather historyWarnings in South Dakota, August 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 397306.